The above headline comes from a November 23, 2011 article on the Healthland section of the TIME website. This is just one of many articles which include headlines like, “Popular painkiller can be deadly even in small overdoses” (CBSNews), “Sneaky Killer: Just a Little Too Much Tylenol Can Be Deadly” (Fox News), and “Too much acetaminophen over time may damage liver”, (USA Today).
The articles are based on a study published in the British Journal of Clinical Pharmacology in the November 22, 2011 edition. The USA Today article starts off with an ominous warning, “Taking slightly too much of the pain reliever acetaminophen (best known by the brand name Tylenol) over time can lead to an overdose that can cause liver failure and death.”
Dr. Kenneth Simpson, an author of the study explained in the USA Today article that taking just a little more than the recommended dosage over time can cause serious liver failure and death. He explained further in the Journal’s press release, “They haven’t taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal.” The term that the researchers used to describe this kind of repeated mini-overdosing was “staggered overdoses.”
The study looked at 663 patients who had been hospitalized at the Royal Infirmary of Edinburgh between 1992 and 2008 with injuries caused by acetaminophen. Of these patients it was determined that 161 of them had staggered overdoses from, according to researchers, taking the drug for things like headache, toothache, muscular pains, and abdominal pains. Dr. Simpson explained the real danger these people were facing by reporting, “On admission, these staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken single overdoses.”
The article in TIME reports that “Acetaminophen is one of the most commonly used drugs in the world, with 28 billion doses purchased in the U.S. in 2005 alone.” They go on to explain that because it is such a common drug, being the main ingredient in Tylenol, that people might think that it is safe. However, they note, “Tylenol overdose is the leading cause of acute liver failure in the U.S., leading to 26,000 hospitalizations and nearly 500 deaths annually, according to the Food and Drug Administration.”